Buprenorphine Can Reverse Methadone Overdose

 

 

 

In the February 2020 issue of Critical Care, Zamani et al. described a trial of the use of buprenorphine to reverse methadone overdose. This was only a pilot study, with a relatively small number of subjects. The study found intravenous buprenorphine appears to be safe and effective for use in people who have had an opioid overdose.

This study randomized 85 patients with respiratory depression from methadone; 56 received buprenorphine and 29 received naloxone. One person out of each group failed to respond to the medication given.

Fewer patients had to be intubated in the buprenorphine group, and fewer had precipitated withdrawal compared to the patients randomized to naloxone. None of the patients in the buprenorphine group died or had serious complications.

This study was done in a busy emergency department of an Iranian hospital that treats up to 28,000 poisonings annually. The protocol was only for patients who had overdosed on methadone, and they had to meet certain criteria, such a low blood oxygen level and low respiratory rate.

The patients in the naloxone group received from .04mg to 2mg intravenously depending on the rate of respirations, and re-dosed at 2-3-minute intervals. Once the patient responded, they were placed on a naloxone intravenous drip.

Patients in the buprenorphine group were further randomized to two doses; one group was given 10micrograms per kilogram intravenously over 6-9 minutes, and the other group was randomized to 15micrograms per kilogram intravenously over the same rate.

For all three groups, if treatment failed to reverse the overdose, the patient was intubated, and the treatment counted as a failure.

This is a fascinating study and lends support for the use of buprenorphine for opioid overdoses.

In this study, the buprenorphine was administered intravenously, but I’ve heard patients tell me it works sublingually. Over the past five years or so I’ve had two patients tell me – and this is third hand information, but still – they know of a person who had overdosed on opioids and someone on site had sublingual buprenorphine. They placed the buprenorphine in the unconscious person’s mouth, under the tongue, and they regained consciousness some minutes later. At the time, I marveled at the creativity of whoever thought to use that buprenorphine. Of course, they also called 911.

If I had both medications available to me, I’d still use the naloxone because of its proven efficacy, but this study hints that buprenorphine could possibly be of use too.

If naloxone can’t be obtained within a few minutes, placing buprenorphine under the tongue of the overdose victim could provide some benefit, in addition to rescue breathing and calling 911.

Just as a reminder to my readers, people who inject heroin or other opioids should use harm reduction ideas to reduce risk. These include:

-Don’t use alone. Use with someone present so that they can call for help or deliver naloxone if needed.

-Alternate dosing times. Someone in the room should remain “straight” while others inject, to be available to render help.

-Use tester doses. This means use a tiny amount of the material before preparing a usual shot. If the drug has more fentanyl than usual, the tester shot may warn the user that it is very potent.

-Don’t mix drugs. Sedatives like alcohol and benzodiazepines can suppress respirations and lead to overdose in people who are also using opioids of any kind, including heroin.

-Use new needles and clean equipment when injecting. Many more sources for free new needles are now available.

-Get a naloxone kit and use if needed. If you can’t get one from a pharmacy, contact your state’s harm reduction coalition.

-Consider enrolling in medication-assisted treatment for opioid use disorder.

 

  1. https://ccforum.biomedcentral.com/articles/10.1186/s13054-020-2740-y#Sec1

3 responses to this post.

  1. Posted by Tom Reach on February 17, 2020 at 12:42 pm

    We’ve been pushing this for 10 years…nice to have a good article to back the experiential data! Thanks

    Get Outlook for Android

    ________________________________

    Reply

  2. Posted by Tony on February 24, 2020 at 6:14 pm

    I would imagine this would also reduce the amount of home deaths to those that receive Naloxone and then go to sleep, falling back into an overdose when the naloxone wears off. The higher binding and longer half life seems like it would be very successful in that area. Hopefully something we see becoming the gold standard soon. Good Luck everyone. Also I am a Sublocade patient and all I can say about it is “WOW”…welcome back to life…i am finally in a successful recovery period and I have my life and family back.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: